High Wind, Columbia
- When
- November 13, 1:30 AM CST
- Where
- Columbia forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $10,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Powerful southwest to west winds gusts up to 55 knots (63 mph) raked parts of south-central and southeast Wisconsin after a cold front had passed through the area. The usual reports of wind-broken tree branches falling on power lines were noted in newspapers.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Powerful southwest to west winds gusts up to 55 knots (63 mph) raked parts of south-central and southeast Wisconsin after a cold front had passed through the area. The usual reports of wind-broken tree branches falling on power lines were noted in newspapers. In Sheboygan County, a power outage was reported in Oostburg, and near the city of Sheboygan roof trusses on a new storage building were blown off. Also, in the city of Sheboygan, span-crete was blown off its supports at a high school, knocking down a portion of a wall under construction. It is estimated that monetary damage amounts in Sheboygan County may ahve reached $100,000. The estimated power-line damage in each of the other south-central and southeast counties was around $10,000. In the city of West Bend (Washington Co.), the wind gusts pushed over a basketball hoop which smashed a vehicle's front window. Specific peak wind gusts include 55 knots (63 mph) on the UW-Milwaukee campus (Milwaukee Co.), 54 knots (62 mph) at Madison TV-15's school network site in Lodi (Columbia Co.), 53 knots (61 mph) at Milwaukee TV-6's school network site in Racine (Racine Co.), 52 knots (60 mph) at Madison TV-15's school network site in Darlington (Lafayette Co.), and 51 knots (59 mph) at the following locations - Sheboygan ASOS site near the city of Sheboygan (Sheboygan Co.), Milwaukee TV-6's school network site in Jackson (Washington Co.), and at the home of a severe weather spotter near Taycheedah (Fond du Lac Co.). Otherwise, most of southern Wisconsin had peak gusts in the 39 to 49 knot range (45 to 57 mph).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Nov 12, 1:33 PM CST, 11 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 133 PM CST SAT NOV 12 2005 .DISCUSSION...FCST FOCUS ON TWO SYSTEMS IMPACTING THE AREA TONIGHT AND AGAIN MON AFTN INTO TUE NGT. NEW GUIDANCE NOT SHOWING ANY SURPRISES WITH EITHER SYSTEM. NAM HAS COME IN LINE WITH CONSISTENT GFS WITH THE FIRST SYSTEM TONIGHT. TRACKS AND STRENGTH ARE NOW IN PRETTY SOLID AGREEMENT...TRACKING FROM NE NEB THIS AFTN TO NORTHWEST WISCONSIN BY 06Z TONIGHT. CURRENTLY...LWR 50 DWPNTS INTO SRN MN AHEAD OF TROF. THESE DWPNTS LIKELY TO MAKE IT INTO THE CWA THIS EVENING. THE ELEVATED CAPE IS NOT AS GOOD AS YESTERDAY...BUT SOME STILL AVAILABLE FOR ISOLD STORM POTENTIAL. LINE OF CONVECTION ACRS IA SWINGING UP THIS WAY. PCPN WILL BE LIMITED TO MAINLY THE SRN STREAM S/W THAT IS MERGING INTO THE NRN STREAM S/W SWEEPING IN FROM THE NRN ROCKIES AND CENTRAL PLAINS. BY THE TIME THE MERGED AND MORE INTENSE S/W COMES THROUGH AFT 06Z...THE CAA HAS KICKED IN AND THE ISENTROPIC DOWNGLIDE IS SIGNIFICANT. SO EXPECT UNQUALIFIED PCPN INTO THE EVENING...THEN DIMINISH QUICKLY AFT 06Z. MAY HANG ON TO SOME WRAP AROUND SHOWERS IN THE NORTH CWA. BIGGEST STORY WITH THIS SYSTEM IS THE WIND. CENTRAL PRES OF THE SFC LOW DROPS TO ABOUT 984MB AT 12Z SUN. H8 WINDS IN CAA ACRS THE CWA AT THAT TIME ABOUT 50 TO 55KTS. GIVEN STRONG ISENTROPIC SINKING IN THIS REGION...GOOD MOMENTUM MIXING EXPECTED. GUSTS TO 45KTS LIKELY LATE TONIGHT THROUGH SUNDAY. GRADIENT DROPS OFF QUICKLY BY EVENING. WILL CONTINUE WIND ADVISORY AS ISSUED EARLIER. NEXT SYSTEM PROGRESSING ABOUT AS PLANNED. IT APPEARS THE NAM AND GFS ARE MUTUALLY MOVING TOWARD A CONSENSUS. NAM HAS COOLED DOWN A LITTLE WHILE THE GFS HAS WARMED AND BACKED OFF ON THE MORE COPIOUS QPF AMOUNTS IN THE COLD ENOUGH FOR SNOW BACKSIDE OF THE LOW. SFC LOW EXPECTED TO TRACK FROM NR THE N/S DKTA LN MON AFTN...TO CNTRL/SRN WI BY TUE MORNING. PCPN SHOULD START OUT AS RAIN MONDAY AFTN ALONG ZONE OF WAA FRONTOGENESIS AHEAD OF LOW. SOME THREAT THAT EVAPORATIVE COOLING COULD CAUSE A BIT OF A MIX AT ONSET...BUT BEGINNING OF PCPN IN THE AFTN SHOULD RESULT IN A WARMER BOUNDRY LAYER. SHOULD REMAIN AS RAIN INTO THE EVENING...BUT WILL BEGIN TO MIX WITH LIGHT SNOW FROM WEST TO EAST AS THINGS COOL DOWN SLIGHTLY. TEMPS NEAR THRESHOLD THROUGHOUT EVENT SO SUBTLE TEMP CHANGES WILL BE IMPORTANT. AS COOL AIR MOVES IN BEHIND THE LOW/S EXIT ON TUE...THE PCPN SHOULD CHANGE OVER TO ALL SNOW...BUT STILL MIX WITH RAIN IN THE WARMER SOUTH. SNOW SHOWER THREAT LINGERS INTO TUESDAY NIGHT...BUT QPF AMOUNTS VERY LIGHT AND SHOULDN/T BE MUCH OF A ISSUE. TEMPS STILL TRICKY GIVEN PROGRESSIVE MESSY PATTERN. DIDN/T SWAY TOO FAR FROM GUIDANCE. && .MKX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 3 AM TO 6 PM CST SUNDAY FOR WIZ046-WIZ047- WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-WIZ059-WIZ060-WIZ062-WIZ063- WIZ064-WIZ065-WIZ066-WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-WIZ072. && DAVIS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1159 PM CST SAT NOV 12 2005 WIZ046-047-051-052-056>060-062>072-132300- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 1159 PM CST SAT NOV 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A WIND ADVISORY WILL BE IN EFFECT FOR ALL OF SOUTHERN WISCONSIN LATE TONIGHT. SOUTHWEST WINDS OF 15 TO 30 MPH WITH GUSTS TO 45 MPH ARE EXPECTED. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE WIND ADVISORY WILL CONTINUE SUNDAY FOR ALL OF SOUTHERN WISCONSIN. SOUTHWEST WINDS WILL BECOME WEST 20 TO 30 MPH WITH GUSTS TO 50 MPH EXPECTED. THERE IS A CHANCE OF LIGHT SNOW MONDAY NIGHT AND TUESDAY. AT THIS TIME NO SIGNIFICANT SNOW ACCUMULATIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT...WILL NOT BE NEEDED. LMZ643>646-665-132300- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 1159 PM CST SAT NOV 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A GALE WARNING IS IN EFFECT TONIGHT FOR SOUTH WINDS OF 15 TO 30 KNOTS BECOMING SOUTHWEST GALES TO 35 KNOTS. WAVES WILL INCREASE FROM 3 TO 5 FEET TO 4 TO 8 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A GALE WARNING WILL BE IN EFFECT SUNDAY FOR WEST GALES TO 35 KNOTS WITH GUSTS TO 45 KNOTS AND WAVES 5 TO 8 FEET. TZ
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, November 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5479877, 5479875, 5479947, 5479878, 5479879, 5479880, 5479876, 5479948.